Correspondence  |   June 2005
Learning from Incidents and Near-misses Reports
Author Affiliations & Notes
  • Vibeke Moen, M.D.
  • * County Hospital, Kalmar, Sweden.
Article Information
Correspondence   |   June 2005
Learning from Incidents and Near-misses Reports
Anesthesiology 6 2005, Vol.102, 1287-1288. doi:
Anesthesiology 6 2005, Vol.102, 1287-1288. doi:
In Reply:—
We thank Dr. Lambert for his interest in our study, which was performed primarily to investigate the incidence of severe complications after central neuraxial blockades.1 The strength of our study is the comprehensive study design and the large number of cases recorded. The limitation, common to most retrospective studies, is the relative lack of detail. Before attempting to answer the ultimate question of “why does it happen,” we set out to answer the question of “does it happen,” because the causal relation between central blockades and complications has been questioned, even recently.2 Our data were subsequently analyzed to answer the question “to whom does it happen.” This is a straightforward epidemiologic approach that can produce some but not all of the answers.
We share Dr. Lambert’s preoccupation regarding the high number of patients with cauda equina syndrome.
This patient group is heterogenous, regarding both type of blockade and patient characteristics and, most importantly, probably also regarding pathophysiology of the complication. To attempt a better understanding of the different pathogenetic processes, we grouped nine of the patients with cauda equina syndrome and the four patients with paraparesis, because they were all found to have spinal stenosis (table 5 in the article).1 Most of these patients were older than 70 yr, and nine had received epidural blockade or combined spinal epidural blockade. Compression was thought to have an important role in the development of the complication in these patients. The proposed pathogenetic process is demonstrated by a recent case report of transient paraplegia during epidural infusion in an elderly woman with severe kyphosis.3 This case report included a magnetic resonance image showing cord compression caused by epidural infusion: Remarkably, the neurologic deficit spontaneously receded shortly after the infusion was stopped, thus illustrating the possibility of creating high epidural pressure with epidural pump infusion in subjects with restriction of the spinal canal and with outflow obstruction. Also, during spinal anesthesia in a patient with spinal stenosis, maldistribution of local anesthetic in the subarachnoidal space could cause higher concentration, thus favoring neurotoxic processes.
In our study, a remaining 23 patients experienced cauda equina syndrome in the absence of spinal stenosis. Single-shot spinal blockade had been given to 15 of these patients, and in 1 additional patient, a spinal catheter was placed. These patients were younger, half of them being younger than 55 yr. Lidocaine had been used in seven cases, bupivacaine had been used in five cases, and a combination of both drugs had been used in one case. No information was obtained in three cases. Roughly twice as many ampoules of bupivacaine were sold during the study period, indicating a higher incidence of cauda equina syndrome after spinal anesthesia with lidocaine. The fact that half of the spinal blockades were reported as technically difficult or resulting in unsatisfactory anesthesia could indicate uneven distribution of local anesthetic within the spinal canal, causing localized high concentrations resulting in neurotoxicity. The pathogenetic processes, however, might vary: The diagnosis of arachnoiditis was made in two patients, and in one further patient, an elderly man, severe hypotension during surgery was believed to be at least partially responsible for the complication.
Cauda equina syndrome occurred after spinal blockade in roughly 1:100,000 of our patients. This is unpleasant information, because our data do not permit us to provide a better understanding of the pathophysiologic processes. However, we would like to point out that although case reports may yield important information, they should not be used as indication of incidence. One of our main results is in fact the demonstration of discrepancy between calculations of incidence based on case reports or research in larger but still limited sources and the incidences in our study, obtained with a more comprehensive research.
Drs. Heller and Litz raise the question of the role of nonsteroidal antiinflammatory drug (NSAIDs) in the development of spinal hematoma. In our study, only 4 of the 13 orthopedic patients with spinal hematoma were reported to have received NSAIDs, and a further 2 patients received low-dose acetyl salicylic acid, including one patient receiving steroid therapy. However, underreporting can be presumed. The respondents in the enquiry were asked to provide as much information as possible regarding the patients’ pathology and medication. Because the association of low-molecular-weight heparin and spinal hematoma was much debated, we can assume that the information regarding these drugs is more reliable than is the case with NSAIDs.
Drs. Heller and Litz partially misinterpret our conclusions regarding the higher incidence of spinal hematoma among the orthopedic patients. We do not propose that this is exclusively related to the administration of low-molecular-weight heparin; on the contrary, we propose that spinal pathology is also an important factor, as well as bleeding disorders and medications interfering with coagulation. Also, in the aged spine, any space occupying mass causes cord compression at an earlier stage as compared with the younger spine.
The development of a symptomatic spinal hematoma is probably a multifactorial event, and NSAIDs, alone or in combination with thromboprophylaxis, might be one of these factors. Patients with spinal and vascular pathology might be more susceptible to alterations of platelet function. However, the opinion that NSAIDs are mainly responsible for the development of spinal hematoma in these patients could induce an ungrounded belief that epidural blockades are safe in orthopedic patients, permitted they refrain from taking NSAIDs. This solution seems too simplistic. Many data now indicate a high risk among orthopedic patients for spinal hematoma, particularly after epidural blockade. The use of epidural blockade for hip or knee replacement should be questioned because the risk seems out of proportion to the benefit.4 
Drs. Heller and Litz interestingly refer to three cases of spinal hematomas in their institution. However large and impressive, the total of 28,933 central neuraxial blockades does not permit reliable calculation of incidences, because spinal and obstetric anesthesia are included. The urologic patients, although of similar age to the orthopedic patients, include fewer females and usually, at least at our institutions, more often receive spinal blockade. These facts alone prevent any physiopathologic comparison between the two patient groups.5,6 
* County Hospital, Kalmar, Sweden.
Moen V, Dahlgren N, Irestedt L: Severe neurological complications after central neuraxial blockades in Sweden 1990–1999. Anesthesiology 2004; 101:950–9Moen, V Dahlgren, N Irestedt, L
Wheatley RG, Schug SA, Watson D: Safety and efficacy of postoperative epidural analgesia. Br J Anaesth 2001; 87:47–61Wheatley, RG Schug, SA Watson, D
Jacob A, Borowiec J, Long TR, Brown MJ, Rydberg CH., Wass CT: Transient profound neurologic deficit associated with thoracic epidural analgesia in an elderly patient. Anesthesiology 2004; 101:1470–1Jacob, A Borowiec, J Long, TR Brown, MJ Rydberg, CH Wass, CT
Choi PT, Bhandari M, Scott J, Douketis J: Epidural analgesia for pain relief following hip or knee replacement. Cochrane Pain, Palliative Care and Supportive Care Group Cochrane Database of Systematic Reviews 2004; 4
Lee LA, Posner KL, Domino KB, Caplan RA, Cheney FW: Injuries associated with regional anesthesia in the 1980s and 1990s: A closed claims analysis. Anesthesiology 2004; 101:143–52Lee, LA Posner, KL Domino, KB Caplan, RA Cheney, FW
Auroy Y, Benhamou D, Bargues L, Ecoffey C, Falissard B, Mercier FJ, Bouaziz H, Saamii K, Mercier F: Major complications of regional anesthesia in France: The SOS Regional Anesthesia Hotline Service. Anesthesiology 2002; 97:1274–80Auroy, Y Benhamou, D Bargues, L Ecoffey, C Falissard, B Mercier, FJ Bouaziz, H Saamii, K Mercier, F